Alert archive / California / Flash Flood Warnings in 2006

Flash Flood Warning 3, NWS Sacramento, CA

January 2, 2006Sacramento County, California

NWS Sacramento, CA issued this flash flood warning at Jan 2, 2006, 11:30 AM PST for Sacramento County, California. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 2, 2006, 11:30 AM PST (19:30 UTC)
Expired
Jan 2, 2006, 6:00 PM PST
In force
7 hr
Issued by
NWS Sacramento, CA
Area
Counties, with a storm outline in the text

County Sacramento County, CA

The radar

The Sacramento radar (KDAX), 36 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 7.5 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2006-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2006-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
729 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSTO 021937
FFWSTO
CAC067-030200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
1130 AM PST MON JAN 2 2006

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

* FLASH FLOOD WARNING FOR ONGOING LEVEE PROBLEMS ON TWITCHELL        
  ISLAND IN...SOUTHWESTERN SACRAMENTO COUNTY IN CALIFORNIA.

* UNTIL 600 PM PST

* LEVEE DISTRICT OFFICIALS ON TWITCHELL ISLAND REPORT
  NO LEVEE FAILURE AT THIS TIME. THE FLASH FLOOD WARNING
  CONTINUES DUE TO ONGOING LEVEE PROBLEMS...AND ANTICIPATED
  HIGH TIDES THIS EVENING. TWITCHELL ISLAND REMAINS UNDER
  AN EVACUATION ORDER.

* AFFECTED LOCATIONS INCLUDE TWITCHELL ISLAND.

* WINDS WILL BE QUITE VARIABLE TODAY. NORTH TO NORTHEAST WINDS 
  5 TO 15 MPH THIS MORNING WILL SWITCH TO WEST-SOUTHWEST 
  BY AFTERNOON. AFTERNOON WEST WIND GUSTS TO 25 MPH ARE 
  POSSIBLE THIS AFTERNOON. STRONG AND GUSTY WINDS ARE ALSO           
  POSSIBLE WITH ANY THUNDERSTORMS THAT MOVE OVER THE AREA. 
  WINDS WILL DECREASE TO 5 TO 15 MPH AFTER 9 PM FROM 
  THE SOUTHWEST.  

LAT...LON 3837 12115 3829 12133 3833 12147 3846 12139
$$
POWELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 2, 9:30 AM PST, 2 hours earlier.

Area forecast discussion, Jan 2, 9:30 AM PST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
930 AM PST MON JAN 2 2006

.DISCUSSION...
UPPER LOW HAS TAPPED INTO INTO SUB TROPICAL MOISTURE THIS MORNING.
SURFACE LOW SOUTH OF SAN FRANCISCO WITH BOUNDARY EXTENDING EAST
ACROSS CENTRAL CALIFORNIA INTO THE SIERRA FOOTHILLS.  HEAVY RAIN IS
OCCURRING ALONG THIS BOUNDARY.  THE BOUNDARY WILL LIFT SLOWLY NORTH
AND BE ROUGHLY ALONG INTERSTATE 80 THIS AFTERNOON.  URBAN/SMALL
STREAM FLOOD ADVISORY WILL BE CLOSELY MONITORED TO COINCIDE WITH THE
LOCATION OF THE BOUNDARY.  IN THE SIERRA...STRONG OROGRAPHICS WILL
CONTINUE UNTIL AT LEAST 00Z.  SNOW LEVELS APPEAR TO BE AROUND 6500
FEET...THOUGH MUCH LOWER SNOW LEVELS ARE LIKELY IN HEAVIER
SHOWERS.  HEAVY SNOW WARNING SHOULD BE FINE THROUGH THE
AFTERNOON...THOUGH STRONG WINDS ARE ALSO LIKELY.  FARTHER NORTH...H5
COLD POOL -27C MOVES INTO NORCAL BY AFTERNOON.  VERY STRONG UPPER
DIVERGENCE ASSOCIATED WITH 140KT JET CORE ROTATING AROUND BASE OF
THE TROF MAY INDUCE STRONG THUNDERSTORMS LATER THIS MORNING AND THIS
AFTERNOON.  THE BEST LOCATION FOR THESE APPEARS TO BE ALONG THE
I-5 CORRIDOR IN THE NORTHERN SACRAMENTO VALLEY TO THE JUNCTION WITH
I-80 FARTHER SOUTH.  THIS AREA SHIFTS EAST THIS AFTERNOON.  ANY
THUNDERSTORMS MAY CONTAIN HAIL...GUSTY WINDS AND HEAVY RAIN.  ALL
SHOWERS SHOULD END TONIGHT AS WEAK HIGH PRESSURE BUILDS OVER THE
AREA.  AMPLIFICATION SEEN ON THE SATELLITE PICTURE NEAR 145W.
MODELS LIFT THE UPSTREAM SYSTEM CURRENTLY NEAR 40/141 FARTHER
NORTH.  NEXT FRONT SPREADS RAIN ONTO THE COAST TOMORROW AROUND 18Z.
PRECIPITATION SPREADS INLAND DURING THE AFTERNOON.  THIS SYSTEM WILL
LIKELY IMPACT AREAS FROM I-80 NORTH.  SNOW LEVELS WILL BE IN THE
5500 FOOT RANGE IN THE SIERRA TO 4000 FEET IN THE SHASTA/SISKIYOUS.
THIS SYSTEM COULD BRING ANOTHER TWO OR MORE INCHES OF PRECIPITATION
TO SATURATED AREAS IN THE SHASTA-TRINITY MOUNTAINS AND NORTHERN
SACRAMENTO VALLEY...HOWEVER PRECIPITATION WILL BE LESS WIDESPREAD
AND NO TROPICAL MOISTURE TAP IS SHOWN BY THE MODELS.  ALL MEDIUM
RANGE MODELS BRING A RIDGE OVER THE REGION WEDNESDAY AND THURSDAY.  SG

&&

.AVIATION...
AN AREA OF STEADY RAIN IS SPREADING SLOWLY NORTH THROUGH THE AREA.
THE SNOW LEVELS THROUGH THE SIERRA ROUTES ARE RUNNING ROUGHLY FROM
3500 FEET IN THE NORTH NEAR MOUNT LASSEN TO 5500 FEET AROUND TAHOE
AND SOUTH.  THE SOUTHERN ROUTES WILL DECREASE TO NEAR 3500 FEET BY
THIS AFTERNOON. AFTERNOON CLEARING COULD GENERATE THUNDERSTORMS IN
ALL BY THE HIGHEST ELEVATIONS.  THUNDERSTORMS COULD CONTAIN STRONG
AND GUSTY WINDS, HAIL & BRIEF HEAVY SHOWERS.  IMPROVING CONDITIONS
ARE EXPECTED TONIGHT...HOWEVER... IFR VALLEY FOG AND STRATUS COULD
FORM UNDER LIGHT WINDS AND RESIDUAL LOW LEVEL MOISTURE. RC HARTLEY

&&

.STO WATCHES/WARNINGS/ADVISORIES...
SNOW ADVISORY UNTIL 6 PM THIS AFTERNOON FOR WESTERN PLUMAS
COUNTY/LASSEN PARK.

HEAVY SNOW WARNING UNTIL 6 PM THIS AFTERNOON FOR THE WEST SLOPE
NORTHERN SIERRA NEVADA.

URBAN AND SMALL STREAM FLOOD ADVISORY THROUGH NOON MONDAY FOR THE
NORTHERN SAN JOAQUIN VALLEY AND MOTHERLODE.

&&
Hazardous weather outlook, Jan 2, 7:00 AM PST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PST MON JAN 2 2006

CAZ013>019-063-064-066>069-031500-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PST MON JAN 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

THE CENTER OF A LOW PRESSURE AREA WILL MOVE ONSHORE TODAY AND
BRING INSTABILITY TO INTERIROR CALIFONIA. SHOWERS AND POSSIBLE
STRONG THUNDERSTORMS WILL INCREASE IN AREAIAL COVERAGE AND INTENSITY
FROM LATE THIS MORNING THROUGH THIS AFTERNOON.

* HEAVY SNOW WARNING.........SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

* FLOOD STATEMENT............SEE WGUS86 KSTO - FLSSTO FOR DETAILS *

* SNOW ADVISORY..............SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

RIVER LEVELS WILL REMAIN HIGH THE NEXT SEVERAL DAYS...OTHERWISE NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 4:21 PM PSTFlash Flood WarningSTOSacramento3 hr
Jan 2, 4:48 AM PSTHeavy Snow WarningSTO19 hr
Jan 2, 4:48 AM PSTSnow AdvisorySTO13 hr
Jan 2, 6:00 AM PSTFlash Flood WarningSTOSacramento6 hr
Jan 2, 12:01 PM PSTFlash Flood WarningSTOSacramento18 hr

Nearby

Flash Flood Warnings in California, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.